Nevada, 2023Flash Flood in Nevada, July 19 to 20, 2023
July 19 to 20, 2023 · NWS LKN · 1 event in 1 county or zone
Heavy rain from showers and thunderstorms caused flooding and mudslides across central and northern Nevada.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from showers and thunderstorms caused flooding and mudslides across central and northern Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 19, 7:08 AM PST, 5 hours 52 minutes earlier.
Area forecast discussion, Jul 19, 7:08 AM PST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Elko NV
808 AM PDT Wed Jul 19 2023
.SYNOPSIS...A weak disturbance will bring another round of
isolated to scattered showers and thunderstorms to northern and
central Nevada. Best chances for generally light rainfall is
highest across central Nevada. Highs will be near normal for
today. Look for gradually warming temperatures into the weekend,
as confidence is increasing that the mercury will surpass the triple
digits in many locations on Saturday.
&&
.UPDATE...Radar trends showed isolated thunderstorms over western
Nye county starting earlier then expected. Updated the grids to
add isolated thunderstorms to the area.
&&
.PREV DISCUSSION... /issued 220 AM PDT Wed Jul 19 2023/
SYNOPSIS...A weak disturbance will bring another round of
isolated to scattered showers and thunderstorms to northern and
central Nevada. Best chances for generally light rainfall is
highest across central Nevada. Highs will be near normal for
today. Look for gradually warming temperatures into the weekend,
as confidence is increasing that the mercury will surpass the triple
digits in many locations on Saturday.
SHORT TERM...Today through Thursday night. Radar is showing
shower activity continuing across portions of central Nevada,
around US Highway 50 this morning. Remote observation sites are
picking up light precipitation with amounts generally a tenth of
an inch or less over the last six hours. Additional shower with
embedded thunderstorms are continuing to form across west-central
Nevada this morning and will affect northern and central Nevada
later today. A large upper ridge remains across the southern
United States. A weak shortwave is moving through the western edge
of the ridge, into middle California and Nevada. The airmass will
remain moist and unstable today as many locations are seeing
dewpoints in the 50s this morning. Look for another round of
showers and thunderstorms developing again later this morning and
afternoon across northern and central Nevada. Some cells that
develop this afternoon could bring brief moderate rain showers.
Rainfall amounts seen yesterday were generally less than 0.25"
though Decathon Canyon RAWS in White Pine county reported 0.60".
Winds will generally remain light with some gusts to 25 mph,
though convective outflows can produce wind gusts up to 50 mph.
High temperatures will be near normal with readings in the 80s and
90s. Lingering showers this evening will diminish during the
overnight with lows dropping into the 50s and 60s.
Heights will be building again Thursday. Moisture under the ridge
will help to produce some isolated showers and thunderstorms in
eastern Nevada. Highs will be in the upper 80s to upper 90s. Winds
will generally be light. Quieter weather will be expected
Wednesday night with lows in the 50s and 60s.
LONG TERM...Friday through Wednesday
Hot temperatures still remain for the CWA this weekend and into
the next week as the ridge of high pressure remains over the
southwest. Friday and Sunday will see the warmest in temperatures
with highs reaching ranging in the upper 90s and back into the
triple digits throughout the region. Lows will also be warmer in
the 60s. Monday and beyond, temperatures will drop back down into
the upper 80s to 90s with lows gradually dropping back down into
the 50s to 60s.
Weatherwise, the region is expected to see less activity of
thunderstorms as drier air begins to move in, leaving the only
chance (less than 10%) of isolated/dry thunderstorms in eastern
Nevada with northeastern Nevada having a 10% chance (15% on
Sunday) of thunderstorms all week.
Southwesterly winds will be light at 10-15 mph with gusts as high
as 25 mph each afternoon.
AVIATION...Light shower across central Nevada will continue this
morning. Another round of showers and thunderstorms will redevelop
across much of central and northeastern Nevada this afternoon.
Onset of convection and associated impactful downdrafts is
expected around 20Z for KELY and KTPH. Chances for thunderstorms
at KEKO and KTPH are 30-35% with highest chances for thunderstorms
for KELY at 45%. KELY and KWMC remains AMD NOT SKED.
FIRE WEATHER...Isolated to scattered showers and thunderstorms
will develop again with highest coverage expected to remain over
central Nevada. Fuels remain below critical levels but will
continue drying over the coming days. Winds will occasionally be
breezy this afternoon with some gusts reaching 20 mph with
convective gusts to 50 mph. For this afternoon through next
Monday, high likelihood that wind gusts stay below any critical
threshold, though convective gusts due to outflows are possible.
&&
.LKN Watches/Warnings/Advisories...
None.
&&
91/91
In the hours before
Special weather statement, Jul 19, 12:11 PM PST, 49 minutes before
Special Weather Statement
National Weather Service Elko NV
111 PM PDT Wed Jul 19 2023
NVZ035-192045-
White Pine County NV-
111 PM PDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of west central White
Pine County through 145 PM PDT...
At 110 PM PDT, Doppler radar was tracking a strong thunderstorm 26
miles northeast of Duckwater, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph, heavy rain, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Little Antelope Summit and Hamilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3910 11549 3924 11564 3944 11557 3932 11515
TIME...MOT...LOC 2010Z 230DEG 31KT 3924 11549
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
91Special weather statement, Jul 19, 12:22 PM PST, 38 minutes before
Special Weather Statement
National Weather Service Elko NV
122 PM PDT Wed Jul 19 2023
NVZ034-038-039-192100-
Southwest Elko County NV-South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
122 PM PDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of southern Elko County
through 200 PM PDT...
At 122 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lamoille. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lamoille, Spring Creek and Lamoille Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4057 11536 4063 11549 4077 11551 4071 11523
TIME...MOT...LOC 2022Z 218DEG 4KT 4065 11540
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
91Special weather statement, Jul 19, 12:32 PM PST, 28 minutes before
Special Weather Statement
National Weather Service Elko NV
132 PM PDT Wed Jul 19 2023
NVZ031-192100-
Northern Elko County NV-
132 PM PDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northeastern Elko
County through 200 PM PDT...
At 132 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Contact. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Elko
County, however gusty winds could impact US-93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4187 11461 4174 11482 4186 11501 4200 11491
4200 11483
TIME...MOT...LOC 2032Z 218DEG 4KT 4186 11486
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
91Special weather statement, Jul 19, 12:47 PM PST, 13 minutes before
Special Weather Statement
National Weather Service Elko NV
147 PM PDT Wed Jul 19 2023
NVZ035-192115-
White Pine County NV-
147 PM PDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of central White Pine
County through 215 PM PDT...
At 146 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles west of Ruth, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Little Antelope Summit and Robinson Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3922 11530 3934 11548 3959 11543 3946 11498
TIME...MOT...LOC 2046Z 217DEG 17KT 3935 11533
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
91Special weather statement, Jul 19, 12:57 PM PST, 3 minutes before
Special Weather Statement
National Weather Service Elko NV
157 PM PDT Wed Jul 19 2023
NVZ034-039-192130-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
157 PM PDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of central Elko County
through 230 PM PDT...
At 156 PM PDT, Doppler radar was tracking a strong thunderstorm near
Ruby Valley, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph, heavy rain and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clover Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4069 11499 4070 11515 4088 11520 4087 11492
TIME...MOT...LOC 2056Z 182DEG 7KT 4076 11508
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
91Special weather statement, Jul 19, 1:00 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
200 PM PDT Wed Jul 19 2023
NVZ031-192130-
Northern Elko County NV-
200 PM PDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northeastern Elko
County through 230 PM PDT...
At 159 PM PDT, Doppler radar was tracking a line of strong
thunderstorms near Jackpot, moving north at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jackpot, and US-93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4184 11451 4181 11507 4200 11493 4199 11454
TIME...MOT...LOC 2059Z 182DEG 7KT 4192 11474
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
91Flash Flood, Elko
- When
- July 19, 1:00 PM PST to July 20, 7:00 AM PST
- Where
- Elko County, 6.94 mi SE of Lamoille to 6.81 mi N of Ruby Vly
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 40.649, -115.402
Lamoille Canyon Road (Forest Service Road 660) on the Humboldt-Toiyabe National Forest’s Mountain City-Ruby Mountains-Jarbidge Ranger District near Elko, Nevada, was closed to motorized vehicles from Thomas Canyon Campground to Road’s End Trailhead due to multiple debris slides that occurred in Lamoille canyon dude to heavy rainfall. A portable RAWS site in the canyon measured 1.04 inches in an hour preceding the mudslides.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 19 to 23, 20237 deaths · 7 events
- Tornadoes and Flash Flood in North Carolina, July 19, 202316 injured · $300 million · EF3 · 6 events
- Heat and Damaging Wind in Florida, July 19, 20231 death · $1,000 · 2 events
- Flash Flooding and Hail in Kentucky, July 19, 2023$5.3 million · 1.25 in hail · 17 events
- Flash Flooding and Hail in Illinois, July 19, 2023$601,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, July 19, 2023$142,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Wisconsin, July 19, 2023$100,000 · 2.5 in hail · 15 events
- Hail in Minnesota, July 19, 2023$70,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in Minnesota, July 19, 2023$25,000 · 2.75 in hail · 28 events
- Hail and Damaging Winds in Minnesota, July 19, 2023$25,000 · 1.75 in hail · 19 events
- Flash Flood in Missouri, July 19, 2023$50,000 · 1 event
- Hail and Damaging Winds in Wisconsin, July 19, 2023$20,000 · 2 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106206.